- Table of ContentsPrint
- Signs and Symptoms of a Meth Overdose
- Risk Factors for a Meth Overdose
- What to do in Case of a Meth Overdose
Methamphetamine, most commonly known as “meth,” “crystal,” “speed,” and “ice,” is an addictive stimulant that causes users to experience an intense euphoric rush 1. Meth can be smoked, snorted, injected, or consumed orally by users.
Meth is the second most popular illegal drug in the world 2. In 2014, almost 13 million Americans over the age of 12 reported having used meth at some point in their lifetimes 3.
Over time, repeated meth use can lead to the development of physical dependence and tolerance. As tolerance builds, meth users will often need to continually increase their usual dose to achieve the desired high. This is extremely dangerous because when a user consumes too much meth, he can experience an overdose.
In 2011 there were over 102,000 meth-involved emergency room visits in the United States alone 4. More than half of these visits involved a combination of meth and other drugs, with the most commonly co-abused substances being marijuana and alcohol.
Being aware of the signs and symptoms of a meth overdose is essential, as the sooner that a person experiencing an overdose receives help, the higher the chances of survival.
Signs and Symptoms of a Meth Overdose
A meth overdose may be acute or chronic 5:
- An acute overdose occurs when a person uses a large amount of meth one time and experiences an adverse reaction. Acute overdoses may be fatal in some cases.
- A chronic overdose refers to the cumulative, negative health effects of ongoing methamphetamine abuse.
Both acute and chronic meth overdoses can have disastrous consequences.
Common signs of an acute meth overdose include 2, 5:
- Enlarged pupils.
- Rapid, slowed, or irregular heart rate.
- Difficulty breathing.
- Chest pains.
- Heart attack.
- High body temperature.
- High blood pressure.
- Kidney failure.
- Stomach pain.
- Altered mental status.
During a meth overdose, altered mental status can include psychotic episodes, irritability, and/or suicidal ideation 2. In rare cases, a person may experience coma or seizures.
A chronic overdose refers to the accumulated health effects of long-term use. Chronic meth abuse can lead to:
- Severe sleep disturbances.
- Extreme mood changes.
- Violent outbursts.
Some users experience psychotic symptoms, including severe paranoia and tactile hallucinations that give the sensation of bugs crawling on their skin.
Long-term meth use can also lead to significant weight loss, dental complications, and skin problems (such as sores and abscesses).
Surviving an Overdose
Meth overdose can be fatal, and the health consequences can be lasting, if not permanent. Psychotic symptoms like hallucinations and paranoia may persist for up to one year 5.
Also, permanent physical damage may result in the brain and body if a person experiences prolonged seizures, stroke, heart problems, kidney failure, and/or altered mental status.
Discover how treatment can help at 1-888-744-0069Who Answers?.
Risk Factors for a Meth Overdose
Certain risk factors may increase the likelihood of a meth overdose including 2, 4:
- Mixing meth with other drugs and alcohol.
- Using larger and larger amounts of the drug, e.g., to combat tolerance.
- Injecting the drug.
- The presence of pre-existing health conditions, such as hypertension.
What to do in Case of a Meth Overdose
If you witness a meth overdose, call 911 immediately.
Overdoses can be potentially life-threatening and should be managed by a medical professional. When calling for emergency help, be prepared to share the following information, if possible 5:
- The victim’s age and weight.
- The type and amount of drug used.
- Whether the drug was smoked, inhaled, or injected.
- The last time the drug was taken.
Securing professional help as quickly as possible is important during a meth overdose. The long-term prognosis for those recovering from an overdose will depend on how much of the drug was used and how quickly the person was treated 5.
If you or someone you know has suffered a meth overdose and is lucky enough to have survived, you may wish to consider treatment and/or prevention strategies to avoid future complications. Those who have survived a meth overdose should embrace the opportunity to make positive lifestyle changes.
Taking steps to prevent a meth overdose can minimize the chances of negative complications, including heart attack, stroke, and death. Avoiding certain risk factors, such as using high doses, injecting the drug, and mixing meth with other drugs and alcohol, may minimize the likelihood of an overdose. However, the only certain way to avoid an overdose is to not use meth.
If you or someone you know is abusing meth, consider getting help. The National Institute on Drug Abuse (NIDA) recommends the following treatment approaches for meth addiction 6:
- Cognitive behavioral therapy (CBT) focuses on helping people understand how their thoughts impact their feelings and behaviors. CBT also helps patients to identify their triggers and develop a relapse prevention plan.
- The Matrix Model has been shown to be an effective treatment for addiction to stimulants like meth. This treatment combines education, relapse prevention, individual and family therapy, and drug testing. The therapist takes a coaching role and provides praise and rewards for positive behaviors like abstinence. Participants are encouraged to also attend self-help group meetings like Narcotics Anonymous.
- Contingency management treatment involves providing rewards for sobriety. This encourages recovering individuals to remain abstinent and stay focused on their recovery.
- Motivational Incentives for Enhancing Drug Abuse Recovery (MIEDAR) is an effective approach to treating meth addiction and combines incentives or rewards for positive change with interventions aimed at increasing motivation for recovery.
Treatment for meth addiction may occur in different settings and levels of intensity:
- Detox may be necessary in some cases of meth addiction. Detox centers are staffed with medical professionals who monitor a patient’s withdrawal symptoms and provide services and sometimes medications to ease discomfort and ensure a safe withdrawal. While detoxing from meth is often not dangerous, adverse complications may result if a person has pre-existing health issues.
- Inpatient or residential treatment offers the opportunity for recovering individuals to receive intensive therapeutic services while living in a drug-free environment.
- Outpatient treatment offers structured substance abuse therapy one or more times per week, but does require on-site living arrangements. Outpatient substance abuse treatment can be a good option for individuals with less severe addictions, those who recently completed a residential program, or those who have been able to maintain sobriety for a period of time.
Meth overdose is a serious condition that can be potentially fatal. Seeking treatment for meth addiction can help to prevent the onset of lasting health consequences and can mean the beginning of a new life. It is never too late to seek assistance. Call today for help at 1-888-744-0069Who Answers?.
- National Institute on Drug Abuse. (2014). DrugFacts: Methamphetamine.
- Cruickshank, C. C., & Dyer, K. R. (2009). A review of the clinical pharmacology of methamphetamine.Addiction, 104(7), 1085-1099.
- Center for Behavioral Health Statistics and Quality. (2015). 2014 National Survey on Drug Use and Health: Detailed tables. Substance Abuse and Mental Health Services Administration: Rockville, MD.
- Center for Behavioral Health Statistics and Quality. (2014).The DAWN report: Emergency department visits involving methamphetamine: 2007 to 2011. Substance Abuse and Mental Health Services Administration: Rockville, MD.
- S. National Library of Medicine. (2015). MedlinePlus, Methamphetamine overdose.
- National Institute on Drug Abuse. (2013). Research report series: Methamphetamine. NIH Publication No. 13-4210.